Louisiana, 2010

Lightning Strike in Louisiana, August 20, 2010

August 20, 2010 · NWS LIX · 1 event in 1 county or zone

Lightning triggered a fire that damaged a home in Terrebonne Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Lightning triggered a fire that damaged a home in Terrebonne Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 20, 11:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 20, 11:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1250 PM CDT FRI AUG 20 2010

.AVIATION...
REGIONAL RADARS SHOWED AN INCREASE IN CONVECTION ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI THAT WILL AFFECT ALL TAF SITES
AT TIMES THIS AFTERNOON TO 23Z. WITH THE HIGH OVER EAST AND
CENTRAL GULF...SOUTHWEST FLOW WILL PREVAIL THROUGH SAT. RELATIVELY
DRY MID LAYER AIR MASS COMING IN FROM THE SOUTHEAST WILL CURTAIL
NIGHT TIME CONVECTION OVER THE COASTAL AREAS TONIGHT. WILL OMIT TEMPO...PROB
AND VC OF TS FROM ALL TAF SITES TONIGHT. A FEW HOURS OF MVFR TO
IFR CONDITIONS ARE POSSIBLE AT SITES KMCB...KHUM...KASD AND KHSA.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 20, 9:49 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1049 AM CDT FRI AUG 20 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-211600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1049 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...AND WILL
BECOME MORE WIDESPREAD DURING THE AFTERNOON AND EARLY EVENING HOURS.
ALTHOUGH ORGANIZED SEVERE THUNDERSTORM DEVELOP IS NOT EXPECTED...A
FEW STORMS MAY BE STRONG AND PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR EACH DAY DURING
THE PERIOD...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
ALTHOUGH ORGANIZED SEVERE THUNDERSTORM DEVELOP IS NOT EXPECTED...A
FEW STORMS MAY BE STRONG AND PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

HEAT...
AFTERNOON HIGH TEMPERATURES IN THE MID 90S COMBINED WITH HIGH
HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES OF 105 TO 110
DEGREES SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 20, 12:17 PM CST, 43 minutes before
LAZ063-064-070-201915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
117 PM CDT FRI AUG 20 2010

...CLUSTER OF THUNDERSTORMS MOVING EAST AFFECTING ST. BERNARD
PARISH...PLAQUEMINES PARISH...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR CHALMETTE...OR ABOUT 3 MILES
NORTH OF VIOLET...MOVING EAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...VIOLET AND YSCLOSKEY

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 35 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Terrebonne

When
August 20, 1:00 PM CST
Where
Terrebonne County, 3.97 mi W of Boudreaux
Property damage
$40,000
Reported by
Newspaper
Coordinates
29.410, -90.785

Lightning sparked a fire that caused major damage to the second story of a home in Dularge.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254296.